You are here:

Ask the Veterinarian/Off balance cat and Otomax

Advertisement


Question
Hi Dr. Louis Gotthelf,

My cat has lost balance with many symptoms that coincide Vestibular problems.
My Vet prescribed Otomax ear drops for her, among two other prescriptions, but after research I'm finding out that these ear drops can actually cause Vestibular problems as a side effect.
Should I continue to give it to my cat?
My cat does have FIV if that means anything.
Thank you for any help in this. It is all very confusing.

Answer
The antibiotic, called gentamycin, in otomax is very toxic to the nerve cells in the inner ear of some cats, especially if there is a hole in the eardrum.  I would get her off of this medicine as quickly as possible.  Sometimes steroid injections and a drug called meclizine can help decrease the balance issues as the antibiotic diffuses out of the semicircular canals.  It can take 2-3 weeks for this to happen.

Ask the Veterinarian

All Answers


Answers by Expert:


Ask Experts

Volunteer


Dr. Louis N. Gotthelf

Expertise

Dermatology and ear diseases of dogs and cats

Experience

I am the author of "Small Animal Ear Diseases; An Illustrated Guide" published by W.B. Saunders. I have over 25 years of clinical experience with a special interest in dermatologic conditions and ear diseases.

Organizations
American Academy of Veterinary Dermatology

Publications
Veterinary Forum
Veterinary Medicine
Waltham Focus

©2016 About.com. All rights reserved.